Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Zoloft and Xanax XR

Hi.  I'm a 21 year old male.  I was diagnosed with anxiety disorder, sided with mild depression in 2001.  I started off 2 years ago with cognitive theropy, and the theropist was able to get me out of the anxiety cycle.  Now, recently, from September of last year, the anxiety/depression struck again, stronger and harder.  It started with panic while driving, in class, etc.  After a while, I decided to try medical treatment this time.  I was also diagnosed with mild hypothyroidism, and was prescribed Levoxyl last november.

The doc started me off on Paxil CR 25mg for a week, but it seemed to worsten the anxiety, and change my mood.  So begginning the end of January, the doc started me on Zoloft, and gradually moved my dose up to 100, which was made early March.  He also prescribed Xanax for a need-to bases which I only took at night to help me sleep anxiety free.  Xanax works great, other than the addiction part, but I have little confidence with the Zoloft.  I feel the zoloft has changed my thinking, and will make me lose my mind, go crazy, and even maybe move to suicide.  I went to a psyciatrist recently, and he prescribed me Xanax XR, to go with the Zoloft.  So far, I am pretty much panic free, yet I feel uncomfortable still, like I am still not myself, and see the world differently, and I am becoming like I just don't care about anything until this all gets fixed.  A lot of people on here don't seem to have any positive answers, and typical anxiety stays with them for years and years.

I just feel I'm too young for this.  I'm a DeeJey, who is party, outgoing kinda person, and I feel this is all going to ****.  So here are my questions:


1) If the Zoloft isn't work by now, would it by wise to look around for other meds, or even taper off, and continue with the theropy like I did before, and keep the Xanax for emergancies?

2) If I taper off the Zoloft/Xanax, will my anxiety become worst than ever?

3) Is it fairly common for people taking Zoloft to experience "out of touch/disconnected" feelings?

4) Am I in good hands with these meds, even with all the suicide issues about anti-depressants on the news?

No one seems to be giving me reassurance of if this will all go away.  I feel like anxiety treatment is based mostly on guessing, and experimentation, and that I'll never be the same.  Based on the information I told you, please give me your take on this.  Thanks!
10 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I can give specific prescriptions over the internet, but I can tell you some things that will help.  First of all, yes, zoloft and other similar medications does cause these disconnected feelings, and for young people on the move, this is a problem, and a good reason to discontinue. You are best off with cognitive therapy, but also dynamic therapy. Reoccuring episodes of anxiety mean new life course problems to solve...just addressing the right problems consciously will get rid of most of the anxiety, and the rest you can live with or an occasional xanax.  If you need medication, ask your doctor about Buspar.
Avatar universal
Jimmy,

If the Zoloft isn't working by now, and the Paxil didn't work before, maybe SSRI's aren't for you.  Try Wellbutrin, entirely unrelated to the SSRI's but nevertheless efficacious and well tolertated.  You'll also find that Wellbutrin does not have the sexual side effects that SSRI's do.  If you would like to continue with a different SSRI, try Celexa or Lexapro, which are more "selective" than their predecessors.  I would give Wellbutrin a shot if I were you.

Yes, Xanax is great, isn't it? I love it too.  The name of the game as far as Xanax goes is to keep the dose as mild as possible; this way you won't have to worry about physical addiction, even if you use a mild dose daily.  I've used mild doses for extended periods of time and got off with no problem except some rebound anxiety for a day or two.  In higher doses it may be more difficult, but mild doses are harmless (i.e. .5 mg daily).

The depersonalization feeling is common with most antidepressants, some more than others.  Change it up a little bit.  This sort of thing is all trial and error.  

Bottom line: try Wellbutrin, and keep the Xanax down.  And don't worry about suicide; the news you read probably involved younger kids and teenagers.  These meds work differently on kid, and combined with their greater impulsiveness and lack of foresight, unfortunate things could sometimes happen.

In someone like you, who clearly has insight into his problem and is keenly aware of the effect of the medications, suicidal ideation is unlikely.  And if you ever have suicidal ideation, pop a .5 mg of Xanax and just chill out.  You and I both know it does the trick.  Good luck to you my friend.
Avatar universal
"Change it up a little bit. This sort of thing is all trial and error."

Do you mean up the dose?  I don't really fully understand SSRIs like zoloft.
Avatar universal
I meant you can talk to your psychiatrist about adjusting the dose, changing the medication altogether, or even supplementing the Zoloft with an additional antidepressant.  Different things work for different people, but I think if you haven't benefit from the SSRI's by now, you might want to change the class of medications.

Avatar universal
hey Jimmy,
  i know this is a late post and all but i think i might be in the same boat as you.. there is one ??? i have to ask that you have to ask to be hones with your self if not to me. did you use to do a lot of drung, ether E or acid or many uppers.. the reson i ask is i used to be very big in the rave in detroit.. and when i started to cut back on the drugs is when all my problems started.. you have to find out if you might be tring to fill a need for your self.. if you did not do durngs, or do not do them than this is not a problem for you. but if you have i might be able to help u out a bit..  but take a setp back and look at where you are and where you what to be..  i can tell you this will get better..  i know it might not seem like it it might take some time and you might have to find the meds that work for you but trust me you will and once you do you will be back out there living life the whay you whant just give it time it is worht it...
Avatar universal
The only drug I ever did was marijuana.  I think that was the trigger to my panic attacks/anxiety, since a lot of it spurred during my "high" times.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area